Maryland, 2004

Ice Storm in Maryland, March 16, 2004

March 16, 2004 · NWS PBZ · 1 event in 1 county or zone

Freezing rain and sleet began early in the morning of the 16th, and continued through the early afternoon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Freezing rain and sleet began early in the morning of the 16th, and continued through the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 16, 4:25 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 16, 4:25 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 AM EST TUE MAR 16 2004

A LATE WINTER STORM IS SPREADING PRECIPITATION IN FROM THE WEST. FOR
POINTS NORTH OF PITTSBURGH WE EXPECT ALL SNOW, BUT FOR POINTS SOUTH
OF PITTSBURGH THERE WILL BE A MIXED BAG. WINTER STORM WARNINGS OR
ADVISORIES COVER ALL OF THE CWA. SEE CODING BELOW OR WSWPBZ. CLOSED
H8 LOW PASSING TO THE NW OF PIT IS OF CONCERN WRT HOW MUCH WARM AIR
WILL BE PULLED NORTH INTO CWA. PCPN GOING TO LIQUID WILL GREATLY
LESSEN SNOWFALL AMTS. WWE ORIENTATION OF AMTS VERY GOOD, BUT OVER
THE SRN HALF OF CWA THERE IS ALOT OF UNCERTAINTY DUE TO PCPN TYPE
AND DURATION.

UPPER TROUGH REMAINS OVER FA INTO THURSDAY NIGHT SO EXPECT CHC SNOW
SHOWERS FROM TIME TO TIME WITH BELOW NORMAL TEMPS.

PITTSBURGH, PA   34  28  35  26 / 100  70  30  30
WHEELING, WV   34  27  36  26 / 100  70  30  30
MORGANTOWN, WV   36  25  36  27 / 100  70  30  30
ZANESVILLE, OH   36  28  37  26 / 100  20  30  30
NEW PHILADELPHIA, OH   33  26  35  26 / 100  60  30  30
FRANKLIN   31  24  32  23 / 100  80  30  30
DUBOIS   31  24  32  23 / 100  80  30  40
LATROBE   34  26  35  25 / 100  80  30  30
BUTLER   32  25  34  25 / 100  80  30  30
INDIANA   34  25  34  25 / 100  80  30  30
OAKLAND, MD   34  24  37  25 / 100  70  40  40
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FOR TODAY FOR ZONE MDZ001.
OH...WINTER STORM WARNING FOR TODAY FOR ZONES OHZ041.
  ...WINTER WEATHER ADVISORY FOR TODAY ZONES
OHZ039-040-048>050-057>059.
  ...WINTER WEATHER ADVISORY FOR THIS MORNING OHZ068-069.
PA...WINTER STORM WARNING FOR TODAY FOR ZONES
PAZ007>009-013>016-020-022-023-030-032.
WINTER WEATHER ADVISORY FOR TODAY FOR ZONES PAZ021-029-031.
WV...WINTER STORM WARNING FOR TODAY FOR ZONES WVZ023-041.
  ...WINTER WEATHER ADVISORY TODAY FOR ZONE WVZ004.
  ...WINTER WEATHER ADVISORY THIS MORNING FOR ZONES WVZ012-021-022.
&&
Hazardous weather outlook, Mar 16, 5:23 AM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 AM EST TUE MAR 16 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-161200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
523 AM EST TUE MAR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

WINTER STORM WARNINGS OR WINTER WEATHER ADVISORIES ARE IN EFFECT FOR
THE ENTIRE FORECAST AREA. SEE BELOW FOR DETAILS...

FOR...CLARION PA-FOREST PA-JEFFERSON PA-MERCER PA-VENANGO PA

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

SNOW TODAY WILL ACCUMULATE 6 TO 10 INCHES ALONG WITH SOME BLOWING
SNOW AT TIMES.

FOR...ARMSTRONG PA-BUTLER PA-INDIANA PA-LAWRENCE PA

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

SNOW TODAY WILL ACCUMULATE 6 TO 8 INCHES ALONG WITH SOME BLOWING SNOW
AT TIMES.

FOR...BEAVER PA-COLUMBIANA OH

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

SNOW TODAY WILL ACCUMULATE 5 TO 7 INCHES ALONG WITH SOME BLOWING SNOW
AT TIMES.

FOR...FAYETTE PA-WESTMORELAND PA

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

SNOW TODAY WILL ACCUMULATE 6 TO 8 INCHES ON THE RIDGES ALONG WITH
SOME BLOWING SNOW. ELSEWHERE 3 TO 6 INCHES IS EXPECTED. SNOW MAY MIX
WITH SLEET CAUSING SOME ICE ACCUMULATION.

FOR...GARRETT MD-PRESTON WV-TUCKER WV

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

SNOW TODAY WILL ACCUMULATE 6 INCHES AT THE HIGHER ELEVATIONS ALONG
WITH SOME BLOWING SNOW. ELSEWHERE 2 TO 4 INCHES IS EXPECTED. SNOW MAY
MIX WITH SLEET AND FREEZING RAIN CAUSING SOME ICE ACCUMULATION.

FOR...MARION WV-MONONGALIA WV-MONROE OH-NOBLE OH-WETZEL WV

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

SNOW TODAY MAY MIX WITH SLEET AND FREEZING RAIN BEFORE CHANGING TO
RAIN. SNOW MAY ACCUMULATE 1 TO 3 INCHES ALONG WITH SOME ICE
ACCUMULATIONS DURING THE MORNING.

FOR...ALLEGHENY PA

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

SNOW TODAY MAY MIX WITH SLEET. SNOW ACCUMULATION 4 TO 6 INCHES WITH
THE HIGHER AMOUNTS EXPECTED IN THE NORTHERN SECTIONS OF THE COUNTY.

FOR...BROOKE WV-CARROLL OH-HANCOCK WV-JEFFERSON OH-OHIO
WV-WASHINGTON PA

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH SAYS THAT A WINTER WEATHER
ADVISORY IS IN EFFECT TODAY.

SNOW TODAY MAY MIX WITH SLEET AND FREEZING RAIN. SNOW ACCUMULATION 3
TO 5 INCHES IS EXPECTED ALONG WITH SOME ICE ACCUMULATIONS. SOUTH OF
INTERSTATE 70 SNOW MAY MIX WITH RAIN THIS AFTERNOON.

FOR...COSHOCTON OH-HARRISON OH-TUSCARAWAS OH

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH SAYS THAT A WINTER WEATHER
ADVISORY IS IN EFFECT TODAY.

SNOW TODAY MAY MIX WITH SLEET. SNOW ACCUMULATION 4 TO 6 INCHES.

FOR...BELMONT OH-GREENE PA-GUERNSEY OH-MARSHALL WV-MUSKINGUM OH

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH SAYS THAT A WINTER WEATHER
ADVISORY IS IN EFFECT TODAY.

SNOW TODAY MAY MIX WITH SLEET AND FREEZING RAIN THIS MORNING. SNOW
MAY ACCUMULATE 2 TO 4 INCHES ALONG WITH SOME ICE ACCUMULATIONS.
SNOW MAY MIX WITH RAIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

SNOW WILL CONTINUE IN THE EVENING HOURS OF TUESDAY WITH AN ADDITIONAL
1 TO 2 INCHES OF SNOW POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS PLEASE REPORT EVERY 2 INCHES OF NEW SNOW AND ANY FREEZING
PRECIPITATION.

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Garrett

When
March 16, 7:00 AM EST to 2:00 PM EST
Where
Garrett forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386878.